CSN Login
Members Online: 6

You are here

How Long do Hot Flashes last after Lupron?

Joe B 70
Posts: 3
Joined: Sep 2016

I was on lupron for five months bracketing Prostrate RT. My last dose of lupron expired around a month ago. My hot flashes continue at the same rate, about 10 a day or more. When do they normally diminish?  

Josephg
Posts: 158
Joined: Jan 2013

I was on Lupron for 6 months (two 3 month shots), and it took at least 6 months from the date of my second shot, before my hot flashes fully subsided.  However, it was almost 1 year from the date of my second shot before I could state that all of the Lupron-related effects were truly gone.

Other folks on this forum will share their experiences with you, as well.

Keep the faith and remain patient.

Old Salt
Posts: 720
Joined: Aug 2014

But Josephg has given you good advice.

First the Lupron needs to wash out of your system and then the testosterone has to recover. This takes longer for older people.

Some people report hot flashes long after, but the frequency should go way down in due time.

Based on the limited data that you provided, my guesstimate is that it would take 3 to 12 months for the hot flashes to significantly diminish.

Will Doran
Posts: 207
Joined: Sep 2015

Joe B

I was diagnosed with a PSA of 69, Gleason 7 in August 2013.  Had Robotic Surgery in Dec 2013.  Followed by Lupron and Radiation.   I was on Lupron for two years.  It knocked my Testosterone level down to 17.  Normal is 250 - 1,100.  My PSA went to <0.010.  I have been off the Lupron for over 9 months now.  I still get a hot flash now and then.  However at my last blood work my Testosterone level is up to 320 (three weeks ago).  My PSA has come up to 0.035, which is still considered undedectable.  The hot flashes have become far and few between at this point.  I can't tell whether it's still the Lupron or if these few I get are from the Prolia they have me on for bone density in my Femurs,   To correct the damage done by the radiation.  My doctors say it's the Prolia at this point, because hot flashes happen in some people with the Prolia.  I was told that the longer you are on Lupron, the longer it takes for the side effects to lessen, and some times they dont' lessen.  I could tell that my Testosterone was coming back up.   If my PSA comes up more , I will have to go back on Lupron or on some other form of hormone treatment.  I dread the thought of that, but I'll do what I have to do to keep this cancer at bay.

 

Good Luck

Love, Peace and God Bless

Will

VascodaGama's picture
VascodaGama
Posts: 3015
Joined: Nov 2010

Lupron is not the only cause of Hot Flashes. Many guys have them even without Lupron treatment. The symptom is typical during menopause when our hormonal system becomes unbalanced. It makes part of the system that controls our body temperature.
Lupron leads to hypogonadism which may accelerate hot flashes but removing its effects does not assure a total relief on the symptom. There is no defined timetable to experience them while under HT treatment. Some people have a few each month, while others have them every hour. At the end of the treatment flushes usually carry on for a few months before disapearing but in some they continue during years.

While on treatment I had hot flashes occasionally, mostly in short periods of two to three minutes or even unnoticed. After the treatment I seldom experienced them.

Joe B 70
Posts: 3
Joined: Sep 2016

After reading all the great relies, I think I was looking for a quick return to normal. Now I know that is not the way it goes. Yes, patience and perseverance does seem to be what is called for.

 

Thank you for the good advice!!! 

kdlewis
Posts: 1
Joined: Oct 2017

I had level 7 prostate cancer in 1999. Prostate removed with no indiction of cancer our of the prostate. After about four years I started to have low PSA readings. Recently the PSA jumped enough my urologist recommended the Lupron shot to lower the PSA and keep cancer at bay. The hot flushes are about every two hours. I am doing a three month on and three month off the shot. Unfortunately when off the Lupron my testerone reaches above normal levels for an 80 year old guy. My PSA also comes in at above two or three.  I had hoped that the hot flushes would deminish but not the case. If anything they are actually getting worse (sometimes painful in the abdomen). I have found that taking 1/8th of a marajuana brownie with a small drop of RSO (50% CBD 50% THC) allows me to be able to sleep four to five hours before the flushes wake me up again. My urologist claims that with the high level of testerone I should not be having the flushes but my system does not work that way. I continue to have them anyway. I am not sure staying off the Lupron is actually doing me any good. I might just as well stay on the shot and deal with the misery that goes with it. My urologist is prescribing another pill that may help with the flushes but I am not convinced that it will work. If it becomes helpful I will make the information available when it does.

 

VascodaGama's picture
VascodaGama
Posts: 3015
Joined: Nov 2010

Klewis,

Thanks for sharing your experience. I wonder what may have been the level of testosterone (T) when you were on and when you were off drugs (Lupron). Typically it takes at least two months to recover any significant amount of T (above 250 ng/dL) that is enough to suppress the symptoms from hypogonadism. In any case, the hot flashes in guys with normal T levels can be a cause of thyroid problems. Unbalanced hormonal systems lead to disruption of the hypothalamus in charge of regulating our body temperature, thirst and hunger. If you have thyroid disorders like hypothyroidism, you may experience tiredness, weight gain and depression. Hyperthyroidism would give you weight loss and heat intolerance, which are also symptoms we PCa patients experience while on ADT. I recommend you to test the thyroid if the hot flashes persist.

Regarding your ADT protocol (3 months on and off) may be appropriate to your case but you could ask your oncologist to extent the periods to verify if you manage lesser symptoms while maintaining a grip on the bandit.

Vitamin E seems to be good to lower hot flashes. A cold drink is also good for those moments. The worse causes behind hot flashes is drinking too much water, calcium, iron and eating too much fruits and vegetables. These all represent healthy items recommended to aged fellas but too much of the stuff may revert to unpleasant results.

Welcome to the board. Best wishes for continuing control over the bandit.

VGama

Subscribe to Comments for "How Long do Hot Flashes last after Lupron?"